[Skip to Content]
[Skip to Content Landing]
Citations 0
Books, Journals, New Media
November 4, 1998

Women's Health

Author Affiliations
 

Margaret A.WinkerMD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Senior EditorIndividualAuthor

JAMA. 1998;280(17):1484. doi:10-1001/pubs.JAMA-ISSN-0098-7484-280-17-jbk1104

To the Editor.— The recent report of a patient death due to an inadvertent morphine overdose due to misprogramming of a patient-controlled analgesic pump1 highlights the importance of incorporating human factors into the design of medical devices.2,3Human factors is the study of the interrelationships between humans, the tools they use, and the environments in which they live and work. The error in question apparently resulted from the user's inadvertent entry of an inappropriately low morphine concentration setting. The interface of this patient-controlled analgesic pump offers the minimum drug concentration as the initial choice. Paradoxically, if the user inadvertently selects an initial morphine concentration of 0.1 mg/mL when, in fact, it is 1 mg/mL, a 10-fold higher dose will be administered. This occurs because the device divides the desired unit dose (eg, 2 mg per activation) by the concentration (eg, 1 mg/mL) to calculate the drug volume administered with each pump activation (eg, 2 mL). Neither display of the programmed settings nor the operator manual's admonition to verify settings prior to use were sufficient to prevent a fatal error.

First Page Preview View Large
First page PDF preview
First page PDF preview
×